Browse

You are looking at 1 - 4 of 4 items for :

  • Thyroiditis x
  • Diabetic ketoacidosis x
  • Patient Demographics x
Clear All
Open access

Jose León Mengíbar, Ismael Capel, Teresa Bonfill, Isabel Mazarico, Laia Casamitjana Espuña, Assumpta Caixàs and Mercedes Rigla

Summary

Durvalumab, a human immunoglobulin G1 kappa monoclonal antibody that blocks the interaction of programmed cell death ligand 1 (PD-L1) with the PD-1 and CD80 (B7.1) molecules, is increasingly used in advanced neoplasias. Durvalumab use is associated with increased immune-related adverse events. We report a case of a 55-year-old man who presented to our emergency room with hyperglycaemia after receiving durvalumab for urothelial high-grade non-muscle-invasive bladder cancer. On presentation, he had polyuria, polyphagia, nausea and vomiting, and laboratory test revealed diabetic ketoacidosis (DKA). Other than durvalumab, no precipitating factors were identified. Pre-durvalumab blood glucose was normal. The patient responded to treatment with intravenous fluids, insulin and electrolyte replacement. Simultaneously, he presented a thyroid hormone pattern that evolved in 10 weeks from subclinical hyperthyroidism (initially attributed to iodinated contrast used in a previous computerised tomography) to overt hyperthyroidism and then to severe primary hypothyroidism (TSH: 34.40 µU/mL, free thyroxine (FT4): <0.23 ng/dL and free tri-iodothyronine (FT3): 0.57 pg/mL). Replacement therapy with levothyroxine was initiated. Finally, he was tested positive for anti-glutamic acid decarboxylase (GAD65), anti-thyroglobulin (Tg) and antithyroid peroxidase (TPO) antibodies (Abs) and diagnosed with type 1 diabetes mellitus (DM) and silent thyroiditis caused by durvalumab. When durvalumab was stopped, he maintained the treatment of multiple daily insulin doses and levothyroxine. Clinicians need to be alerted about the development of endocrinopathies, such as DM, DKA and primary hypothyroidism in the patients receiving durvalumab.

Learning points:

  • Patients treated with anti-PD-L1 should be screened for the most common immune-related adverse events (irAEs).
  • Glucose levels and thyroid function should be monitored before and during the treatment.
  • Durvalumab is mainly associated with thyroid and endocrine pancreas dysfunction.
  • In the patients with significant autoimmune background, risk–benefit balance of antineoplastic immunotherapy should be accurately assessed.
Open access

Osamah A Hakami, Julia Ioana, Shahzad Ahmad, Tommy Kyaw Tun, Seamus Sreenan and John H McDermott

Summary

Immune checkpoint inhibitors (ICIs) have revolutionised cancer therapy and improved outcomes for patients with advanced disease. Pembrolizumab, a monoclonal antibody that acts as a programmed cell death 1 (PD-1(PDCD1)) inhibitor, has been approved for the treatment of advanced melanoma and other solid tumours. Immune-related adverse events (irAEs) including endocrinopathies have been well described with this and other PD-1 inhibitors. While hypothyroidism and hyperthyroidism, and less commonly hypophysitis, are the most common endocrinopathies occurring in patients treated with pembrolizumab, the incidence of type 1 diabetes mellitus (T1DM) was low in clinical trials. We report a case of pembrolizumab-induced primary hypothyroidism and T1DM presenting with severe diabetic ketoacidosis (DKA). A 52-year-old male patient was treated with pembrolizumab for metastatic melanoma. He presented to the emergency department with a 1-day history of nausea and vomiting 2 weeks after his seventh dose of pembrolizumab, having complained of polyuria and polydipsia for 2 months before presentation. He had been diagnosed with thyroid peroxidase (TPO) antibody-negative hypothyroidism, requiring thyroxine replacement, shortly after his fifth dose. Testing revealed a severe DKA (pH: 6.99, glucose: 38.6 mmol/L, capillary ketones: 4.9 and anion gap: 34.7). He was treated in the intensive care unit as per the institutional protocol, and subsequently transitioned to subcutaneous basal-bolus insulin. After his diabetes and thyroid stabilised, pembrolizumab was recommenced to treat his advanced melanoma given his excellent response. This case highlights the importance of blood glucose monitoring as an integral part of cancer treatment protocols composed of pembrolizumab and other ICIs.

Learning points:

  • The incidence of T1DM with pembrolizumab treatment is being increasingly recognised and reported, and DKA is a common initial presentation.
  • Physicians should counsel patients about this potential irAE and educate them about the symptoms of hyperglycaemia and DKA.
  • The ESMO guidelines recommend regular monitoring of blood glucose in patients treated with ICIs, a recommendation needs to be incorporated into cancer treatment protocols for pembrolizumab and other ICIs in order to detect hyperglycaemia early and prevent DKA.
Open access

Senhong Lee, Aparna Morgan, Sonali Shah and Peter R Ebeling

Summary

We report a case of a 67-year-old man with type 2 diabetes presented with diabetic ketoacidosis, two weeks after his first dose of nivolumab therapy for non–small-cell lung carcinoma. He was started on empagliflozin two days prior in the setting of hyperglycaemia after the initiation of nivolumab therapy. Laboratory evaluation revealed an undetectable C-peptide and a positive anti-glutamic acid decarboxylase (GAD) antibody. He was treated with intravenous fluids and insulin infusion and was subsequently transitioned to subcutaneous insulin and discharged home. He subsequently has developed likely autoimmune thyroiditis and autoimmune encephalitis.

Learning points:

  • Glycemic surveillance in patients receiving immune checkpoint inhibitors is recommended.
  • Early glycemic surveillance after commencement of anti-programmed cell death-1 (PD-1) inhibitors may be indicated in selected populations, including patients with underlying type 2 diabetes mellitus and positive anti-glutamic acid decarboxylase (GAD) antibody.
  • Sodium-glucose co transporter-2 (SGLT2) inhibitors should be used with caution in patients on immunotherapy.
Open access

Ploutarchos Tzoulis, Richard W Corbett, Swarupini Ponnampalam, Elly Baker, Daniel Heaton, Triada Doulgeraki and Justin Stebbing

Summary

Five days following the 3rd cycle of nivolumab, a monoclonal antibody, which acts as immune checkpoint inhibitor against the programmed cell death protein-1, for metastatic lung adenocarcinoma, a 56-year-old woman presented at the hospital critically ill. On admission, she had severe diabetic ketoacidosis (DKA), as evidenced by venous glucose of 47 mmol/L, blood ketones of 7.5 mmol/L, pH of 6.95 and bicarbonate of 6.6 mmol/L. She has had no personal or family history of diabetes mellitus (DM), while random venous glucose, measured 1 week prior to hospitalisation, was 6.1 mmol/L. On admission, her HbA1c was 8.2% and anti-GAD antibodies were 12 kIU/L (0–5 kU/L), while islet cell antibodies and serum C-peptide were undetectable. Nivolumab was recommenced without the development of other immune-mediated phenomena until 6 months later, when she developed hypothyroidism with TSH 18 U/L and low free T4. She remains insulin dependent and has required levothyroxine replacement, while she has maintained good radiological and clinical response to immunotherapy. This case is notable for the rapidity of onset and profound nature of DKA at presentation, which occurred two months following commencement of immunotherapy. Despite the association of nivolumab with immune-mediated endocrinopathies, only a very small number of patients developing type 1 DM has been reported to date. Patients should be closely monitored for hyperglycaemia and thyroid dysfunction prior to and periodically during immunotherapy.

Learning points:

  • Nivolumab can induce fulminant type 1 diabetes, resulting in DKA.
  • Nivolumab is frequently associated with thyroid dysfunction, mostly hypothyroidism.
  • Nivolumab-treated patients should be monitored regularly for hyperglycaemia and thyroid dysfunction.
  • Clinicians should be aware and warn patients of potential signs and symptoms of severe hyperglycaemia.